Texas, 2011

Damaging Wind in Texas, July 4, 2011

July 4, 2011 · NWS FWD · 1 event in 1 county or zone

Summertime isolated afternoon and evening thunderstorms developed under the influence of an upper level ridge as convective temperatures around 100 degrees were reached. One storm in Hopkins County caused wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Summertime isolated afternoon and evening thunderstorms developed under the influence of an upper level ridge as convective temperatures around 100 degrees were reached. One storm in Hopkins County caused wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 4, 2:23 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 4, 2:23 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
323 PM CDT MON JUL 4 2011

.DISCUSSION...

UPPER HIGH CENTER OVER COLORADO THIS AFTERNOON WITH WEAK
DEFORMATION ZONE NEAR/ALONG THE RED RIVER. NORTH TEXAS REMAINS
UNCAPPED WITH LOW LEVEL MOISTURE EXTENDING UP TO 800 MB AND
CONVECTIVE TEMPS IN THE MID 90S. ONCE AGAIN EXPECT SOME STRONG
CONVECTION WITH THE POTENTIAL FOR STRONG DOWNBURST WINDS AND HEAVY
RAIN CORES. ACTIVITY HAS NOT BUBBLED UP AS RAPIDLY AS
YESTERDAY...BUT DO EXPECT 20 PERCENT COVERAGE IN THE NORTHWEST
AND POSSIBLE THE NORTHEAST BEFORE SUNSET.

LITTLE CHANGE IS FORESEEN IN THE LOCAL ATMOSPHERE THROUGH
THURSDAY. HOWEVER...THE UPPER HIGH OVER COLORADO IS EXPECTED TO
MOVE SOME AS A SHORT WAVE TROUGH MOVES UP AND OVER IT AND THEN
INTO THE OHIO RIVER VALLEY BY WEDNESDAY. THIS PROCESS SHOULD
SUPPRESS THE HIGH CENTER DOWN INTO THE FOUR CORNERS AREA UNTIL
FRIDAY WHEN IT WILL BEGIN TO SHIFT EAST. AS WEAKNESS ALOFT OVER
THE EASTERN STATES WILL BECOME PINCHED OFF OVER THE NORTH-CENTRAL
GULF AS THE HIGH MERGERS WITH THE BERMUDA HIGH. THIS WEAKNESS
BECOMES AN EASTERLY WAVE ON SATURDAY AND TRACKS INTO TEXAS ON
SUNDAY AND MONDAY. IF THIS MATERIALIZES...IT COULD BRING SOME MUCH
NEED RAINFALL TO PORTIONS OF NORTH TEXAS NEXT WEEK.

MAX/MIN TEMPERATURES ARE NOT EXPECTED TO CHANGE MUCH OVER THE
COURSE OF THIS FORECAST. HOWEVER...LOCALIZED AFFECTS CAUSED BY
THUNDERSTORM ACTIVITY AND OUTFLOW MAY SHAVE A FEW DEGREES OFF OF
THE EXPECTED MAX TEMPS...AND HEAVY RAINFALL COULD AFFECT
OVERNIGHT LOWS A LITTLE.

NOTHING IS FORESEEN TO BREAK THE DROUGHT ANYTIME SOON. OUR BEST HOPE
MAY BE A TROPICAL SYSTEM MUCH LATER THIS MONTH OR NEXT MONTH. 75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77 100  77 101  77 /  10  10  10  10   5
WACO, TX              75 103  75 101  76 /  10  10  10  10  10
PARIS, TX             75  98  74  98  75 /  20   5  10  10   5
DENTON, TX            75 101  75 101  75 /  10   5   5  10   5
MCKINNEY, TX          77  99  76  99  76 /  10   5   5  10   5
DALLAS, TX            78 100  78 101  80 /  10  10  10  10   5
TERRELL, TX           75  98  75  98  75 /  10  10  10  10   5
CORSICANA, TX         74 100  74  99  75 /  10  10  10  10  10
TEMPLE, TX            73 101  73  99  74 /  10  10  10  10  10
MINERAL WELLS, TX     74 103  74 104  75 /  20   5   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/75
Hazardous weather outlook, Jul 4, 2:42 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
342 PM CDT MON JUL 4 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
342 PM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL OF
NORTH TEXAS THROUGH SUNSET...WITH THE BEST CHANCES NORTHWEST OF A
GAINESVILLE TO BRECKENRIDGE LINE. LIGHTNING AND DAMAGING DOWNBURST
WINDS WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF NORTH TEXAS WEDNESDAY AND THURSDAY. LIGHTNING WILL
BE THE MAIN HAZARD...BUT A FEW STORMS MAY PRODUCE DAMAGING
DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND
EVENING IF ANY STORM APPROACH SEVERE LIMITS.

In the hours before

Special weather statement, Jul 4, 3:54 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
454 PM CDT MON JUL 4 2011

TXZ095-106-107-042215-
DELTA TX-HOPKINS TX-LAMAR TX-
454 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL DELTA COUNTY
  NORTHEASTERN HOPKINS COUNTY
  SOUTHEASTERN LAMAR COUNTY

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF PARIS. THE STORM WAS
NEARLY STATIONARY.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3322 9531 3317 9547 3327 9556 3356 9554
      3364 9531
TIME...MOT...LOC 2152Z 255DEG 0KT 3345 9543

25
Special weather statement, Jul 4, 4:37 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
537 PM CDT MON JUL 4 2011

TXZ106-107-042300-
DELTA TX-HOPKINS TX-
537 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL DELTA COUNTY
  CENTRAL HOPKINS COUNTY

AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF SULPHUR SPRINGS. THE STORM
WAS NEARLY STATIONARY.

VERY HEAVY RAIN WILL ACCOMPANY THE STORM. WIND GUSTS TO 50 MPH MAY
OCCUR SEVERAL MILES FROM THE STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

THOSE ENGAGED IN OUTDOOR ACTIVITIES NEAR THE STORM ARE URGED TO SEEK
SHELTER UNTIL THE STORM HAS DISSIPATED.

LAT...LON 3303 9543 3303 9565 3337 9562 3345 9551
      3344 9550 3346 9549 3343 9546 3344 9545
      3340 9539 3339 9535
TIME...MOT...LOC 2236Z 255DEG 0KT 3330 9551

25
Special weather statement, Jul 4, 5:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
600 PM CDT MON JUL 4 2011

TXZ107-042330-
HOPKINS TX-
600 PM CDT MON JUL 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN HOPKINS COUNTY

AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF SULPHUR SPRINGS. THE STORM
WAS NEARLY STATIONARY.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
THE WINDS MAY IMPACT THE CITY OF SULPHUR SPRINGS.

LAT...LON 3301 9562 3330 9571 3331 9565 3336 9559
      3335 9556 3336 9554 3335 9549 3337 9546
      3337 9541 3336 9534 3337 9530 3309 9531
TIME...MOT...LOC 2300Z 255DEG 0KT 3324 9553

25

The radar

The Dallas/Ft Worth radar (KFWS), 180 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hopkins

When
July 4, 5:15 PM CST
Where
Hopkins County, 2.37 mi SSW of North Shirley
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.240, -95.550

Medium sized trees were knocked down along FM 3236 north-northeast of Sulphur Springs. Some sheds were also displaced several yards along the same road. One residential home on FM 3236 sustained damage. The damage was the result of a microburst from a dissipating, high-based thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327249.